Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 377, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 22, 2019, 4:03 PM MDT for Laramie County, Wyoming; Kimball County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2019, 4:03 PM MDT (22:03 UTC)
- Expired
- Aug 22, 2019, 4:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Kimball County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 52 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:15 PM MDT, 48 minutes earlier.
Area forecast discussion, Aug 22, 3:15 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
315 PM MDT Thu Aug 22 2019
.SHORT TERM...(This evening through Friday Night)
Issued at 247 PM MDT Thu Aug 22 2019
Latest radar loop was showing a few embedded showers and
thunderstorms moving through Albany and Laramie counties. However,
there are strong outflow boundaries moving through the area.
These showers and outflow boundaries appear to be inhibiting any
strong storms at this time. However, we will need to keep an eye
on storm development further east in eastern Laramie and Kimball
counties where the instability is a bit better. We are also
starting to see some thunderstorm development along the northern
Laramie Range. Not real confident in severe weather this evening,
but would not be surprised to see a few strong storms with
marginal hail. This convection should dissipate fairly early this
evening due to lack of shear.
Tomorrow and tomorrow night we are looking at a weak frontal
boundary moving through the area in association with the upper
level trof. This front will bring a better chance of thunderstorms
tomorrow. Would not be surprised to see a few strong storms
develop initially and then may form into a cluster by evening.
Cannot rule out a few severe storms develop as well as the low
level shear increases across Nebraska.
.LONG TERM...(Saturday through Wednesday)
Issued at 345 AM MDT Thu Aug 22 2019
A dry zonal flow aloft will prevail this weekend with slightly
above normal temperatures. Most convection will remain north of
the CWA with the passage of a upper level trough over MT and the
Dakotas. A stronger trough will drag a cold front through the
CWA Sunday night. Moist upslope post-frontal airmass and marginal
instability may produce isolated to scattered convection across
eastern Wyoming and western Nebraska. After highs in the 80s
Sunday, it will be around 10 degrees cooler Monday. A reinforcing
front will may produce additional convection along and east of
the Laramie Range Tuesday afternoon and night. Wednesday looks dry
with highs in the 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1157 AM MDT Thu Aug 22 2019
Two aviation concerns with 1) TSRA developing near KCYS and KSNY
from 20Z-03Z this afternoon and evening and 2) MVFR to IFR
ceilings developing for the Nebraska Panhandle sites 11Z-15Z
Friday morning with WY TAf sites likely remaining VFR. Only caveat
would be KCYS for patchy ground fog depending on how much rain
falls this afternoon from the TSRA. Some TSRA could be strong to
severe and produce local turbulence and wind gusts upwards of
40-50 knots near their cores. Storm tops to FL040 likely this
afternoon and early evening with TSRA shifting away from all
airports 03Z to the east. Winds will primarily be southeast to
south for Panhandle and KCYS at 15-20 with gusts to 25-30 knots
at times this afternoon. KLAR/KRWL will be similar in speed but
more southwest to west in direction.
&&
.FIRE WEATHER...
Issued at 247 PM MDT Thu Aug 22 2019
Red Flag Warnings will persist through the remainder of the
evening. Tomorrow will most likely be not as windy, mainly over
303 and 304, but the humidity will be favorable for critical fire
weather conditions. This weekend looks more favorable for fire
weather conditions as northwest flow moves over the area.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ303>305.
Fire Weather Watch from Saturday morning through Saturday
evening for WYZ303>305.
NE...None.
&&
SHORT TERM...REC
LONG TERM...MAJ
AVIATION...JSA
FIRE WEATHER...RECHazardous weather outlook, Aug 22, 3:10 AM MDT, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 310 AM MDT Thu Aug 22 2019 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-110-114>119- 230915- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-North Snowy Range Foothills- Snowy Range-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 310 AM MDT Thu Aug 22 2019 This hazardous weather outlook is for the western Nebraska Panhandle...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Isolated strong to severe thunderstorms are possible between 2 PM this afternoon and 8 PM this evening east of a Glenrock to Laramie line. Locally heavy rainfall, hail to the size of quarters, strong winds, and frequent lightning are possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated strong to severe thunderstorms are possible Friday afternoon and evening east of the Laramie Range. Isolated to scattered thunderstorms are possible Monday and Tuesday. .Spotter information statement... Spotter activation may be required this afternoon and early evening. WYZ104-109-111>113-230915- Ferris/Seminoe/Shirley Mountains-Central Carbon County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin- 310 AM MDT Thu Aug 22 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TONIGHT Critical fire weather conditions will continue this afternoon due to warm temperatures, gusty winds and low humidity. A Red Flag Warning is in effect from 11 AM to 8 PM MDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated thunderstorms will develop Friday afternoon and evening. Gusty winds are possible near thunderstorms. Critical fire weather conditions will return Saturday afternoon due to warm temperatures, gusty winds and low humidity. A Fire Weather Watch is in effect from 11 AM to 8 PM MDT. .Spotter information statement... Spotter activation will not be required.
In the hours before
Special weather statement, Aug 22, 3:12 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Cheyenne WY 312 PM MDT Thu Aug 22 2019 WYZ116-117-222145- South Laramie Range WY-South Laramie Range Foothills WY- 312 PM MDT Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 345 PM MDT... At 312 PM MDT, Doppler radar was tracking a strong thunderstorm over Crystal Lake Reservoir, or 21 miles west of Cheyenne, moving east at 10 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Crystal Lake Reservoir, Granite Springs Reservoir, Crystal Lake Campground and Granite Springs Campground. This includes Interstate 80 in Wyoming between mile markers 347 and 348. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4116 10525 4124 10523 4124 10500 4108 10506 TIME...MOT...LOC 2112Z 284DEG 8KT 4118 10520 Brothers
Special weather statement, Aug 22, 3:51 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Cheyenne WY 351 PM MDT Thu Aug 22 2019 WYZ117-118-222230- Central Laramie County WY-South Laramie Range Foothills WY- 351 PM MDT Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL 430 PM MDT... At 350 PM MDT, Doppler radar was tracking a strong thunderstorm over Horse Creek, or 23 miles east of Laramie, moving northeast at 20 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Horse Creek. This includes Interstate 25 in Wyoming between mile markers 35 and 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4131 10508 4136 10522 4159 10517 4151 10486 TIME...MOT...LOC 2150Z 207DEG 16KT 4139 10514 Brothers
Special weather statement, Aug 22, 3:55 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Cheyenne WY 355 PM MDT Thu Aug 22 2019 NEZ054-WYZ118-119-222230- Kimball NE-Central Laramie County WY-East Laramie County WY- 355 PM MDT Thu Aug 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIMBALL AND SOUTHEASTERN LARAMIE COUNTIES UNTIL 430 PM MDT... At 353 PM MDT, Doppler radar was tracking a few strong thunderstorms near Pine Bluffs and Carpenter moving east at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pine Bluffs, Burns, Panorama Point, Carpenter and Bushnell. This includes the following highways... Interstate 80 in Wyoming between mile markers 380 and 402. Interstate 80 in Nebraska between mile markers 1 and 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4118 10450 4133 10385 4100 10383 4100 10439 TIME...MOT...LOC 2153Z 256DEG 9KT 4115 10408 Brothers
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:12 PM MDT | Special Weather Statement | CYS | Albany | 48 min |
| Aug 21, 6:34 PM MDT | Special Weather Statement | CYS | Platte | 26 min |
| Aug 21, 6:57 PM MDT | Special Weather Statement | CYS | Albany | 48 min |
| Aug 21, 7:01 PM MDT | Special Weather Statement | CYS | Platte | 44 min |
| Aug 21, 7:28 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| Aug 21, 8:00 PM MDT | Special Weather Statement | CYS | Platte | 45 min |
| Aug 21, 8:42 PM MDT | Special Weather Statement | CYS | Goshen | 48 min |
| Aug 22, 3:12 PM MDT | Special Weather Statement | CYS | Laramie | 33 min |
| Aug 22, 3:51 PM MDT | Special Weather Statement | CYS | Laramie | 39 min |
| Aug 22, 4:26 PM MDT | Special Weather Statement | CYS | Laramie | 34 min |
| Aug 22, 4:36 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
| Aug 21, 9:23 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 52 min |
| Aug 21, 9:53 PM MDT | Special Weather Statement | CYS | Banner | 22 min |
| Aug 21, 10:15 PM MDT | Special Weather Statement | CYS | Banner, Scotts Bluff | 45 min |
| Aug 21, 11:22 PM MDT | Special Weather Statement | CYS | Cheyenne | 38 min |
| Aug 22, 12:03 AM MDT | Special Weather Statement | CYS | Cheyenne, Kimball | 57 min |
| Aug 22, 1:09 AM MDT | Special Weather Statement | CYS | Cheyenne | 66 min |
| Aug 22, 3:55 PM MDT | Special Weather Statement | CYS | Kimball | 35 min |
| Aug 22, 4:42 PM MDT | Special Weather Statement | CYS | Kimball | 48 min |
| Aug 22, 5:35 PM MDT | Special Weather Statement | CYS | Kimball | 40 min |
| Aug 22, 5:44 PM MDT | Special Weather Statement | CYS | Banner | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2019Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.